Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 20, 2009, 12:34 PM PDT for Lincoln County, Nevada. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2009, 12:34 PM PDT (19:34 UTC)
- Expired
- Jun 20, 2009, 1:30 PM PDT
- In force
- 56 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 12:42 PM PDT | TSTM WND DMG | Caliente, NV | A SPOTTER IN CALIENTE REPORTED THAT A MICROBURST KNOCKED DOWN A DOZEN TREES AT THE CALIENTE YOUTH CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.6 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 201934 SVRVEF NVC017-202030- /O.NEW.KVEF.SV.W.0001.090620T1934Z-090620T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1234 PM PDT SAT JUN 20 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 130 PM PDT. * AT 1232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF CALIENTE...AND MOVING NORTHEAST AT 25 MPH. THIS STORM WILL IMPACT HIGHWAY 93 FROM CALIENTE TO PIOCHE AND NORTH OF PIOCHE. * LOCATIONS IMPACTED INCLUDE...CALIENTE...PANACA AND PIOCHE. LAT...LON 3818 11468 3788 11412 3750 11459 3763 11491 TIME...MOT...LOC 1933Z 212DEG 21KT 3766 11475 $$ HARRISON
2 follow-up statements
000 WWUS55 KVEF 202000 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 100 PM PDT SAT JUN 20 2009 NVC017-202030- /O.CON.KVEF.SV.W.0001.000000T0000Z-090620T2030Z/ LINCOLN NV- 100 PM PDT SAT JUN 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR CENTRAL LINCOLN COUNTY... AT 1259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF CALIENTE...MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PANACA AND PIOCHE LAT...LON 3818 11468 3788 11412 3750 11459 3763 11491 TIME...MOT...LOC 1959Z 212DEG 21KT 3779 11465 $$ HARRISON
000 WWUS55 KVEF 202024 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 124 PM PDT SAT JUN 20 2009 NVC017-202031- /O.EXP.KVEF.SV.W.0001.000000T0000Z-090620T2030Z/ LINCOLN NV- 124 PM PDT SAT JUN 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY WILL EXPIRE AT 130 PM PDT... THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY HAS WEAKENED. THE THREAT OF DAMAGING WINDS AND LARGE HAIL FROM THIS STORM HAS ENDED. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER NORTHEAST LINCOLN COUNTY THROUGH THE AFTERNOON GUSTY WINDS AND BRIEF HEAVY RAIN. LAT...LON 3818 11468 3788 11412 3750 11459 3763 11491 TIME...MOT...LOC 2021Z 212DEG 21KT 3790 11456 $$ HARRISON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:34 AM PDT, 3 hours earlier.
Area forecast discussion, Jun 20, 9:34 AM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT SAT JUN 20 2009
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL RESULT IN BREEZY TO WINDY
CONDITIONS FOR PORTIONS OF THE MOJAVE DESERT AND A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR NORTHERN INYO COUNTY AND CENTRAL NEVADA TODAY.
DRY CONDITIONS AND WARMER TEMPERATURES CAN BE EXPECTED SUNDAY AND
INTO NEXT WEEK.
&&
.UPDATE...SHORTWAVE TROUGH WHICH HAS BEEN GENERATING THUNDERSTORMS
ACROSS NORTHEAST ESMERALDA AND INTO CENTRAL NYE COUNTY WILL PICK UP
SPEED TODAY AND MOVE EAST ACROSS NEVADA INTO UTAH. THUNDERSTORMS ARE
EXPECTED ACROSS MAINLY CENTRAL NYE AND NORTHERN LINCOLN COUNTY THE
REMAINDER OF THE DAY BEFORE ENDING EARLY THIS EVENING. WINDS ARE
STARTING TO PICK UP ACROSS MOHAVE AND WESTERN SAN BERNARDINO COUNTY
AND THE WIND ADVISORIES STILL LOOK GOOD IN THOSE AREAS...ESPECIALLY
IF THE MET MOS GUIDANCE VERIFIES. FORECAST HANDLES CURRENT TRENDS
WELL AND UPDATES ARE NOT ANTICIPATED THIS MORNING.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 15-25 KNOTS ARE EXPECTED
TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. OCCASIONAL GUSTS
UP TO 30 KNOT CAN ALSO BE EXPECTED THIS AFTERNOON. SCT CLOUDS ABOVE
10K FEET CAN ALSO BE EXPECTED THROUGH THIS AFTERNOON. WINDS WILL
SUBSIDE THIS EVENING AND BECOME SOUTH TO SOUTHWEST 7-11 KNOTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAIN CONCERNS WILL BE FOR THUNDERSTORMS AND GUSTY
WINDS. A TROUGH WILL MOVE THROUGH THE NORTHERN GREAT BASIN TODAY AND
BRING SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF A CALIENTE TO
TONOPAH LINE THROUGH THIS AFTERNOON. WINDS AREAWIDE WILL BE GUSTING
TO 25-30 KNOTS FROM THE SOUTH...WHILE IN PARTS OF SAN BERNARDINO AND
MOHAVE COUNTIES WILL SEE GUSTS FROM THE SOUTHWEST TO WEST AT UP TO
35-40 KNOTS. AFTER THE TROUGH PASSES THROUGH THE AREA LATE TODAY
EXPECT THE WINDS TO SIGNIFICANTLY DECREASE.
&&
.PREVIOUS DISCUSSION...247 AM PDT SAT JUN 20
.SHORT TERM...INTERESTING TRANSITION FROM ASTRONOMICAL SPRING TO
SUMMER. SATELLITE SHOWS SPRINGLIKE TROUGH ROLLING INTO CENTRAL
CALIFORNIA AND NORTHERN NEVADA...WITH THUNDERSTORMS FIRING IN AREA
OF UPWARD MOTION ALONG AND AHEAD OF THE TROUGH AXIS AND ALSO IN AREA
OF OROGRAPHIC LIFTING ON THE WEST SIDE OF THE SIERRA CREST. FARTHER
SOUTH...SUMMERLIKE THUNDERSTORM COMPLEX FRIDAY AFTERNOON OVER
NORTHERN SONORA/SOUTHERN ARIZONA EJECTED AN OUTFLOW BOUNDARY INTO
OUR SOUTHEAST CWFA...RESULTING IN INCREASING LOW LEVEL MOISTURE
THERE. JUDGING FROM SATELLITE AND RADAR TRENDS...IT APPEARS THAT
THUNDERSTORM CHANCES NEAR OUR NORTHERN BORDER WILL DECREASE SHARPLY
TOWARD THE SOUTH. PREVIOUS PACKAGE HANDLED THIS WELL. FARTHER
SOUTH...THE LOW LEVEL MOISTURE GETS PASSED BY AS THE TROUGH MOVES
AWAY TO THE NORTHEAST...AND STORMS ARE NOT EXPECTED THERE. ANOTHER
PROBLEM TODAY WILL BE WIND. THERE HAVE BEEN SPOTTY ADVISORY LEVEL
GUSTS OVER THE WESTERN CWFA OVERNIGHT...AND MORE WIDESPREAD ADVISORY
LEVEL WINDS ARE EXPECTED FARTHER EAST THIS AFTERNOON AS THE TROUGH
AXIS PROGRESSES EAST AND DAYTIME HEATING INCREASES MIXED LAYER
DEPTH. WIND ADVISORIES FOR ARIZONA 1 AND 3 LOOK GOOD...AND ALSO
HOISTED LAKE WIND ADVISORIES FOR NEVADA 21 AND ARIZONA 36 WHERE
FAVORABLE TERRAIN ORIENTATION WILL ALSO BE A FACTOR. AM SOMEWHAT
LESS CONFIDENT ABOUT CALIFORNIA 523...BUT SHOULD BE A LITTLE MORE
WESTERLY COMPONENT ALOFT IN THE WAKE OF THE TROUGH...AND SURFACE
GRADIENT WAS ALREADY 9 MB BETWEEN LOS ANGELES AND LAS VEGAS AT 2 AM.
THUNDERSTORM CHANCES SHOULD END LATE THIS EVENING AS THE TROUGH
DEPARTS...WITH DRY AND BREEZY CONDITIONS EXPECTED SUNDAY AND MONDAY.
TEMPERATURES WILL COME BACK DOWN TO A FEW DEGREES BELOW NORMAL TODAY
AND SUNDAY...THEN A WARMING TREND WILL BEGIN ON MONDAY.
.LONG TERM...TUESDAY STARTS OUT WITH A LOW BEING PINCHED OFF FROM A
TROUGH SPLITTING FROM THE MAIN FLOW. THE LOW WILL BE OFF THE WEST
COAST AND BRING IN WARM SOUTHWEST FLOW. SO FAR INDICATIONS ARE THIS
WILL NOT ADVECT ANY MOISTURE INTO THE AREA. AFTER THE LOW EJECTS
WEDNESDAY AND THURSDAY...AND THE ECMWF IS MUCH SLOWER IN MOVING THE
TROUGH/LOW OUT...THERE ARE MODEL DIFFERENCES IN HOW THE RIDGE OVER
THE CENTRAL CONUS WILL BUILD IN. HAVE KEPT IN THE SHADOW POPS OVER
MOHAVE COUNTY THURSDAY AND UPPED CLOUD COVER A BIT AS THERE WILL BE
A BRIEF PERIOD OF FLOW FAVORABLE TO MOISTURE ADVECTION. AFTER THAT
MODELS AGREE ON PATTERN OF THE CENTRAL CONUS RIDGE BEING SITUATED SO
THAT A MOISTURE TAP IS NOT FAVORABLE AND TEMPERATURES INCREASE
FRIDAY ONWARDS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 11 AM TO 7 PM PDT TODAY FOR NVZ021.
AZ...WIND ADVISORY FROM 11 AM TO 7 PM MST TODAY FOR AZZ001-003.
LAKE WIND ADVISORY FROM 11 AM TO 7 PM MST TODAY FOR AZZ036.
CA...WIND ADVISORY FROM 11 AM TO 7 PM PDT TODAY FOR CAZ523.
&&
HARRISON/GORELOW/MORGAN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jun 20, 3:18 AM PDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 318 AM PDT SAT JUN 20 2009 CAZ523-210700- WESTERN MOJAVE DESERT- 318 AM PDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT WEST WIND GUSTS OVER 40 MPH ARE EXPECTED THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...THEN QUIET WEATHER IS LIKELY MONDAY THROUGH FRIDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-003-210700- NORTHWEST PLATEAU-NORTHWEST DESERTS- 318 AM MST SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT SOUTH WIND GUSTS OVER 40 MPH ARE EXPECTED THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...THEN QUIET WEATHER IS LIKELY MONDAY THROUGH FRIDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ036-NVZ021-210700- LAKE MEAD NATIONAL RECREATION AREA- 318 AM PDT SAT JUN 20 2009 /318 AM MST SAT JUN 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SOUTH WINDS OF 20 TO 30 MPH ARE EXPECTED THIS AFTERNOON. A LAKE WIND ADVISORY IS IN EFFECT FROM 11 AM TO 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...THEN QUIET WEATHER IS LIKELY MONDAY THROUGH FRIDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-CAZ519>522-524>527-NVZ014>020-022-210700- LOWER COLORADO RIVER VALLEY-EASTERN SIERRA SLOPES-OWENS VALLEY- WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 318 AM PDT SAT JUN 20 2009 /318 AM MST SAT JUN 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON...AND THERE WILL BE A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF A LINE FROM GOLDFIELD TO CALIENTE. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ON SUNDAY...THEN QUIET WEATHER IS LIKELY MONDAY THROUGH FRIDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:56 AM PDT | Lake Wind Advisory | VEF | 16 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.